Ohio, 2011

Hail and Damaging Winds in Ohio, August 8, 2011

August 8, 2011 · NWS ILN · 6 events in 3 counties and zones

Thunderstorms developed along a dewpoint boundary extending from central Illinois, through southern Indiana, and into central Kentucky. Some of these storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along a dewpoint boundary extending from central Illinois, through southern Indiana, and into central Kentucky. Some of these storms produced severe weather. The main threats from these storms were large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 6:47 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 8, 6:47 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
747 PM EDT MON AUG 8 2011

.SYNOPSIS...
A SHORT WAVE TROUGH WILL ENHANCE INSTABILITY ALONG A DEW POINT
BOUNDARY TONIGHT...RESULTING INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS. A COLD FRONT WILL PUSH THROUGH THE REGION TUESDAY
NIGHT...USHERING IN A DRIER AND COOLER AIRMASS FOR MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS HAVE DEVELOPED ALONG A DEW POINT BOUNDARY EXTENDING
FROM CENTRAL ILLINOIS THROUGH SOUTHERN INDIANA TO CENTRAL
KENTUCKY. WITH STORMS ENTERING SOUTHWEST COUNTIES...WENT WITH
CATEGORICAL POPS THERE FOR THE FIRST COUPLE HOURS OF THE FORECAST.
REST OF AREA HAS LIKELY TO HIGH CHANCE POPS SINCE IT APPEARS
STORMS WILL CONTINUE AND DEVELOP AND MOVE ACROSS THE AREA THIS
EVENING INTO THE OVERNIGHT.

THOUGH SURFACE BASED INSTABILITY WILL DECREASE WITH LOSS OF
DAYTIME HEATING...A SHORT WAVE ADVANCING FROM THE WEST WILL BRING
COOLER AIR ALOFT AND WILL ALLOW CAPE TO REMAIN IN THE POSITIVE
RANGE OVERNIGHT. THIS WILL KEEP THE CHANCE FOR THUNDERSTORMS
THROUGH TONIGHT. THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS
EXISTS DUE RATHER VIGOROUS WIND FIELDS ASSOCIATED WITH THE SHORT
WAVE. TEMPERATURES WILL FALL TO AROUND 70 BY 6 AM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
EXPECT A LULL IN CONVECTION TUESDAY MORNING AS A WEAK RIDGE BUILDS
IN BEHIND THE DEPARTING SHORT WAVE. THE CHANCE FOR THUNDERSTORMS
WILL INCREASE TUESDAY AFTERNOON WHEN A COLD FRONT WILL PUSH IN FROM
THE NORTH. THE CHANCE OF THUNDERSTORMS WILL PERSIST INTO TUESDAY
NIGHT AS THE FRONT CONTINUES ACROSS THE AREA.

TEMPERATURES WILL RISE TO THE MID AND UPPER 80S...BEFORE FALLING
TO THE 60S FOR LOWS TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS SIMILAR WITH FORECAST CHANGE IN UPPER LEVEL PATTERN. ECMWF IS
A BIT SLOWER AND DEEPER WITH THE TROUGH EXPECTED TO MOVE THROUGH THE
GREAT LAKES REGION THAN THE GFS. THE REGION COMES UNDER THE
INFLUENCE OF AN UPPER LEVEL NW FLOW PATTERN STARTING AT MIDWEEK.
THIS WILL BRING A MODERATION IN THE TEMPERATURES AND DRY
CONDITIONS THROUGH FRIDAY AS AN UPPER LEVEL HIGH PRESSURE RIDGE
SETS UP OVER THE SOUTHERN PLAINS. SEVERAL SHORT WAVES WILL MOVE
ACROSS THE REGION BEFORE A DEEP TROUGH MOVES THROUGH THE GREAT
LAKES SATURDAY INTO SUNDAY. THIS WILL BRING THE CHANCE FOR
SHOWERS/THUNDERSTORMS BACK INTO THE FORECAST AREA FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT...LINGERING IN THE EAST ON SUNDAY. THE LONG
WAVE TROUGH WHICH WILL EXTEND FROM THE HUDSON BAY WILL PRODUCE
COOLER TEMPERATURES THAN WE HAVE SEEN OVER THE LAST 3 WEEKS OR SO.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SCATTERED CONVECTION WAS STARTING TO INCREASE IN COVERAGE. THESE
STORMS WILL AFFECT THE TERMINALS OVER THE FIRST SEVERAL HOURS OF
THE FORECAST. CANNOT RULE OUT CONDITIONS BELOW MVFR WITH THESE
STORMS BUT IF THAT OCCURS IT SHOULD BE VERY BRIEF. THREAT OF
PRECIPITATION WILL DIMINISH CONSIDERABLY IN THE LATTER HALF OF THE
NIGHT. ONCE AGAIN THERE IS THE POTENTIAL FOR STRATUS TO DEVELOP
ALTHOUGH ITS FORMATION IS UNCERTAIN. APPEARS THAT IF THIS OCCURS
THAT IT WILL BE CLOSE TO 12Z. IN ADDITION THERE SHOULD BE SOME
VISIBILITY RESTRICTIONS IN MIST. IF LOWER CLOUDS DEVELOP THEN THEY
WILL LIFT AND SCATTER DURING THE MORNING. CLOUDS HAVE THE
POTENTIAL TO LAST LONGEST AT THE COLUMBUS TERMINALS.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...PARKER
AVIATION...
Hazardous weather outlook, Aug 8, 3:57 AM EST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 AM EDT MON AUG 8 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
457 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND
BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 5:15 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EDT MON AUG 8 2011

INZ050-058-059-OHZ060-070-082245-
UNION IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
615 PM EDT MON AUG 8 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PREBLE...NORTHWESTERN BUTLER...SOUTHEASTERN WAYNE...SOUTHEASTERN
FAYETTE AND UNION COUNTIES THROUGH 645 PM EDT...

AT 613 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS FROM
SPRINGERSVILLE TO EVERTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY AND WEST
COLLEGE CORNER.

ALSO...PHILOMATH...BROWNSVILLE...DUNLAPSVILLE...ABINGTON...CLIFTON...
WHITEWATER STATE PARK...BILLINGSVILLE AND SALEM ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3975 8508 3976 8466 3951 8471 3952 8482
      3952 8493 3953 8512
Local storm report, Aug 8, 5:20 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CONNERSVILLE            39.66N 85.14W
08/08/2011  M0.75 INCH       FAYETTE            IN   NWS EMPLOYEE

&&

BC
Special weather statement, Aug 8, 5:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT MON AUG 8 2011

INZ059-066-OHZ060-070-082315-
UNION IN-FRANKLIN IN-BUTLER OH-PREBLE OH-
644 PM EDT MON AUG 8 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PREBLE...
NORTHWESTERN BUTLER...NORTHEASTERN FRANKLIN AND SOUTHEASTERN UNION
COUNTIES THROUGH 715 PM EDT...

AT 642 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM
COTTAGE GROVE TO MIXERVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OXFORD...CAMDEN...SEVEN
MILE AND GRATIS.

ALSO...FAIRHAVEN...MORNING SUN...REILY...HUESTON WOODS STATE PARK...
MUTTONVILLE...MCGONIGLE...SOMERVILLE AND COLLINSVILLE ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3966 8487 3968 8448 3966 8448 3939 8452
      3943 8491
Local storm report, Aug 8, 6:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     CONNERSVILLE            39.66N 85.14W
08/08/2011                   FAYETTE            IN   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN

&&

BC
Special weather statement, Aug 8, 6:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT MON AUG 8 2011

OHZ061-062-070>072-090030-
BUTLER OH-CLINTON OH-GREENE OH-MONTGOMERY OH-WARREN OH-
730 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHEASTERN
MONTGOMERY...SOUTHWESTERN GREENE...NORTHWESTERN CLINTON AND EASTERN
BUTLER COUNTIES THROUGH 830 PM EDT...

AT 729 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SOUTH
MIDDLETOWN...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MONROE...CARLISLE...
FRANKLIN...LEBANON...SPRINGBORO...WAYNESVILLE...BELLBROOK...XENIA AND
WILMINGTON.

ALSO...HAGEMAN...SOUTH LEBANON...PEKIN...GENNTOWN...LYTLE...
OREGONIA...CORWIN AND CAESAR CREEK STATE PARK ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3971 8387 3940 8378 3935 8445 3953 8451
Local storm report, Aug 8, 6:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       1 NNE OXFORD            39.51N 84.74W
08/08/2011  E2.00 INCH       BUTLER             OH   TRAINED SPOTTER

&&

The radar

The Cincinnati radar (KILN), 24 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 8, 7:05 PM EST to 7:09 PM EST
Where
Warren County, 5 mi E of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.430, -84.106

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
August 8, 7:22 PM EST to 7:26 PM EST
Where
Warren County, 3.57 mi SSE of Wellman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.430, -84.013

A tree was reported down due to damaging thunderstorm winds.

Hail, Hamilton

When
August 8, 7:25 PM EST to 7:29 PM EST
Where
Hamilton County, Forestville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -84.350

Hail, Clermont

When
August 8, 7:50 PM EST to 7:54 PM EST
Where
Clermont County, Batavia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -84.170

Thunderstorm Wind, Clermont

When
August 8, 8:15 PM EST to 8:19 PM EST
Where
Clermont County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.050, -84.050

Trees were uprooted and there was structural damage to a roof due to damaging thunderstorm winds.

Hail, Clermont

When
August 8, 8:15 PM EST to 8:19 PM EST
Where
Clermont County, Williamsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.050, -84.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335610, 335611, 335608, 335609, 335604, 335605.